North Carolina, 2014

Tornadoes and Damaging Winds in North Carolina, April 25, 2014

April 25, 2014 · NWS AKQ · 13 events in 6 counties and zones

An area of low pressure and an attendant cold front crossed the Mid-Atlantic Region on April 25, producing severe wind gusts and four tornadoes, including two long tracked EF-2 tornadoes over northeast North Carolina during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$4.2 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An area of low pressure and an attendant cold front crossed the Mid-Atlantic Region on April 25, producing severe wind gusts and four tornadoes, including two long tracked EF-2 tornadoes over northeast North Carolina during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 25, 2:38 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 25, 2:38 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT FRI APR 25 2014

.SYNOPSIS...
LOW PRESSURE TRACKS ACROSS THE NORTHERN MID ATLANTIC THIS
AFTERNOON AND EVENING AND EXITS THE DELMARVA COAST AROUND MIDNIGHT.
A COLD FRONT DROPS ACROSS THE REGION SATURDAY NIGHT...WITH HIGH
PRESSURE BUILDING IN FROM THE GREAT LAKES SUNDAY. PERIODS OF
UNSETTLED WEATHER ARE EXPECTED NEXT WEEK AS A COMPLEX AREA OF LOW
PRESSURE TRACKS FROM THE CENTRAL TO THE EASTERN UNITED STATES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE LATEST WV IMAGERY INDICATES A POTENT SHORTWAVE TROUGH TRACKING
ACROSS THE CENTRAL APPALACHIANS. AT THE SURFACE...A 1004MB
SURFACE LOW IS NEAR LAKE ERIE...WITH A ~4MB/3HR PRESSURE FALLS
OCCURRING ACROSS CENTRAL VA/NC. A COLD FRONT (PRIMARILY A DEWPOINT
BOUNDARY) EXTENDS SOUTHWARD THROUGH THE SRN APPALACHIANS. THE
WARM FRONTAL STRUCTURE REMAINS RATHER COMPLEX WITH DEWPOINTS
RANGING FROM THE UPPER 20S OVER THE LOWER MD ERN SHORE TO THE
UPPER 50S/LOW 60S OVER S-CENTRAL VA AND NE NC.

THE MID-LEVEL TROUGH IS PROGGED TO LIFT NE THROUGH THE EASTERN
GREAT LAKES DURING THE LATE AFTERNOON AND EVENING. THIS WILL
CONTINUE TO DRAW MOISTURE N OVER THE MID ATLANTIC REGION. WV
IMAGERY SHOWS A DRY CONVEYOR PUNCHING INTO WRN NC THIS AFTERNOON.
THIS HAS CREATED AN UNSTABLE THERMODYNAMIC PROFILE AS IT
OVERSPREADS RICHER LOW-LEVEL MOISTURE. HEIGHT FALLS AHEAD OF THE
TROUGH WILL CONTRIBUTE TO MID-LEVEL COOLING AND WILL ALSO RESULT
IN RATHER ROBUST VERTICAL MOTION. THE 25/17Z HRRR TRACKS
CONVECTION ACROSS THE LOCAL AREA THROUGH THE LATE AFTERNOON AND
LARGELY OFF THE COAST BY 03Z...WITH LINGERING SHOWERS OVER THE
EASTERN SHORE THROUGH 06Z...BEFORE THE DRY BOUNDARY OVERSPREADS
THE AREA.

AS FOR THE SEVERE POTENTIAL...THE GREATEST THREAT REMAINS ACROSS
SE VA/NE NC WHERE THE BEST COMBINATION OF DYNAMICAL AND
THERMODYNAMIC FORCING OCCURS. 0-6KM DEEP LAYER SHEAR PER SPC
ANALYSIS IS 40-50KT AND THIS SHOULD BE SUFFICIENT TO PRODUCE
ORGANIZED CLUSTERS OF STORMS. WIND WILL BE THE GREATEST
THREAT...BUT THE COMBINATION OF DEEP LIFT AND WBZ HEIGHTS AROUND
10 KFT WILL MAKE LARGE HAIL POSSIBLE. THERE IS A THREAT FOR
ISOLATED TORNADOES WITH LOW-LEVEL DIRECTIONAL SHEAR RESULTING FROM
A SURFACE LOW DEVELOPING OVER W-CENTRAL NC. THE SEVERE THREAT
SHOULD END W-E THROUGH 01Z.

THE SKY WILL QUICKLY CLEAR FROM W-E DURING THE LATE EVENING AND
OVERNIGHT HOURS. LOWS SHOULD RANGE FROM THE UPPER 40S NW...TO THE
UPPER 50S SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY SHOULD BEGIN MOSTLY SUNNY...BEFORE CLOUDS INCREASE
(ESPECIALLY N) AHEAD OF A COLD FRONT APPROACHING FROM THE NW. THIS
FRONTAL PASSAGE SHOULD MAINLY BE DRY. HOWEVER...A SLIGHT CHC POP
WILL BE INCLUDED FOR THE LOWER MD EASTERN SHORE. HIGHS SHOULD
RANGE FROM THE LOW/MID 70S NE (LOCALLY COOLER ALONG THE IMMEDIATE
COAST)...TO AROUND 80 ALONG AND W OF I-95.

THE COLD FRONT DROPS THROUGH THE AREA SATURDAY NIGHT...WITH HIGH
PRESSURE BUILDING IN FROM THE GREAT LAKES SUNDAY. LOWS SHOULD RANGE
FROM THE MID 40S TO LOW 50S SATURDAY NIGHT...WITH HIGHS SUNDAY
AFTERNOON IN THE LOW/MID 60S NE TO LOW/MID 70S SW UNDER A MOSTLY
SUNNY/CLEAR SKY.

HIGH PRESSURE SHIFTS TO THE NE SUNDAY NIGHT AND MONDAY ALLOWING A
WARM FRONT TO SLOWLY LIFT N. CLOUDS SHOULD INCREASE LATE SUNDAY
NIGHT INTO MONDAY...WITH SLIGHT CHC/LOW-END CHC POPS INTO WESTERN
PORTIONS BY MONDAY AFTERNOON. LOWS SUNDAY NIGHT SHOULD RANGE FROM
THE MID 40S TO LOW 50S...FOLLOWED BY HIGHS MONDAY IN THE LOW 60S
NE...TO AROUND 70 SW.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS CONTINUE THE TREND FOR AN EXTENDED PERIOD OF UNSETTLED
WX MOST OF NEXT WEEK DUE TO A HIGHLY AMPLIFIED/BLOCKY PATTERN.

TODAYS MODELS TAKE MAIN UPR LEVEL LOW FARTHER NORTH & WEST OF
THE MTS TUE / WED THAN PREVIOUS RUNS DID. FORECAST BECOMES RATHER
PROBLEMATIC DUE TO THE INITIAL COOL WEDGE THAT SETS UP TUES WITH
A SECONDARY EAST COAST SHOOTER DEVELOPS ALLOWING A TRIPLE POINT TO
MOVE ACROSS SERN VA/NE NC ERLY WED. WHAT THIS CHANGE DOES IS ALLOW
THE WARM FRONT TO LIFT FARTHER NORTH INTO VA PULLING WARMER & MORE
HUMID AIR NORTH (BUT HOW FAR GIVEN PTNTL PIEDMONT WEDGE???). WILL
BE ADDING CHANCE OF TSTORMS ACROSS SERN SECTIONS WED AFTRN.

THIS COASTAL LOW PROGGED TO BECOME THE MORE DOMINANT LOW AS IT MOVES
NE ALONG THE COAST THURSDAY NIGHT AND FRIDAY. TRAILING COLD FRONT
PROGGED TO CROSS THE RGN THURSDAY TAPPING SOME OF THE GULF MOISTURE
TO THE SOUTH. UPSHOT...A RATHER WET PERIOD TUES THROUGH THUSRDAY
WITH LIKELY POPS. BEST CHCS FOR THUNDER APPEARS TO AHEAD AND ALONG
THE COLD FRNT WED NIGHT AND THURS. DRYING OUT FRI.

HIGHS TUE L-M60S NORTH...U60S-L70S SOUTH. HIGHS WED/THU/FRI U60S-M70S.
LOWS MON NITE U40S-M50S. OTW...GNRLY 50-60.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
LO PRES CROSSES THE REGION FM W TO E THIS AFTN/EVE RESULTING IN
SHRA AND TSTM DEVELOPMENT (W/PTNTL MVFR CIGS)...ALONG WITH GUSTY
SSE WINDS 20 TO 25 KT. SOME THUNDERSTORMS COULD BE STRONG TO
SEVERE AS HEATING HAS COMBINED WITH INCREASED MOISTURE TO CREATE
SOME MODERATE INSTABILITY ACROSS THE AREA. THE BEST CHANCES FOR
THE STRONGEST THUNDERSTORMS EXISTS SOUTH OF KRIC. STRONG
WINDS...HAIL...HEAVY RAIN AND LIGHTNING WILL BE POSSIBLE WITH ANY
STRONG THUNDERSTORMS. CLEARING OUT TNGT AFTER FRONTAL
PASSAGE...WITH VFR CONDS SAT INTO SUN.

A SLOW MOVING LOW PRES SYSTEM WILL SPREAD UNSETTLED WEATHER WITH
PERIODS OF RAIN NEXT WEEK...BEGINNING TUESDAY.

&&

.MARINE...
GUSTY WINDS AHEAD OF APRCHG COLD FRONT WILL CONT THE SCA HEADLINES
FOR THE BAY / RIVERS / CURRITUCK NEXT FEW HOURS. MODELS SHOWING A
DECENT SURGE BEHIND THE COLD FRONTAL PASSAGE LATER TONIGHT INTO SAT
MORNING ACROSS THE BAY...SO HEADLINES WILL CONTINUE THERE. EXPT ABT
A 2-4 HR PRD OF GUSTINESS (UP TO 30 KTS) ACROSS NRN COASTAL WATERS
SAT AFTRN WHICH WILL LIKELY RESULT IN SOME 5 FOOT SEAS OUT NR 20 NM
SO SCA REMAINS IN EFFECT THERE. OTW...HIGH PRS BUILDS ACROSS WTRS
SAT AFTRN ALLOWING CONDITIONS ACROSS THE ENTIRE MARINE AREA TO DMNSH
THRU SAT EVENING.

NEXT FRNT CROSSES THE AREA SAT NIGHT PRODUCING A 3-6 HR SURGE OF CAA
SEEN DOWN THE BAY LATE SAT NIGHT...STRNGST OVR THE MIDDLE CHES BAY.

HIGH PRESSURE TO THE NORTH RESULTS IN WNDS BCMG NE SUNDAY THEN E BY
MONDAY. HIGH PROB FOR A PROLONGED PERIOD OF ONSHORE WNDS BEGINNING
SUNDAY THROUGH WED. THIS WILL LIKELY CREATE LONG PERIOD SWELLS ALONG
WITH SEAS AOA 5 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ANZ633-
     635-636-638.
     SMALL CRAFT ADVISORY UNTIL NOON EDT SATURDAY FOR ANZ630>632-
     634.
     SMALL CRAFT ADVISORY FROM 5 AM TO NOON EDT SATURDAY FOR ANZ650-
     652.

&&

SYNOPSIS...AJZ/BMD
NEAR TERM...AJZ
SHORT TERM...AJZ/BMD
LONG TERM...MPR
AVIATION...ALB/DAP
MARINE...MPR
Hazardous weather outlook, Apr 25, 3:52 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
452 PM EDT FRI APR 25 2014

NCZ012>017-030>032-102-VAZ060-061-063-065>073-079>083-087>098-262100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
CUMBERLAND-HANOVER-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
452 PM EDT FRI APR 25 2014

...TORNADO WATCH 91 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-062-064-074>078-084>086-099-100-262100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-CAROLINE-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-
NORTHAMPTON VA-
452 PM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE
MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BECOME STRONG AND WILL BE CAPABLE OF PRODUCING
HAIL...STRONG WIND GUSTS...AND MODERATE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 4:13 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT FRI APR 25 2014

VAZ063-070>072-082-083-252200-
CHARLES CITY-CHESTERFIELD-HANOVER-HENRICO-KING WILLIAM-NEW KENT-
513 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHESTERFIELD...HANOVER...
HENRICO...CITY OF RICHMOND...CHARLES CITY...KING WILLIAM AND NEW KENT
COUNTIES THROUGH 600 PM EDT...

AT 512 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHESTER...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GLENDALE AT 525 PM EDT...ELKO
AT 530 PM EDT...WRIGHTS CORNER AT 535 PM EDT...NEW KENT AIRPORT AT
540 PM EDT...TALLEYSVILLE AT 545 PM EDT...NEW KENT AT 550 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

LAT...LON 3769 7696 3748 7683 3730 7742 3743 7751

ZIMMERMAN
Local storm report, Apr 25, 4:39 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     MOSELEY                 37.48N  77.78W
04/25/2014                   POWHATAN           VA   PUBLIC

            TREE DOWN

0435 PM     TSTM WND DMG     BON AIR                 37.52N  77.57W
04/25/2014                   CHESTERFIELD       VA   911 CALL CENTER

            TREE DOWN IN BON AIR BLOCKING THE ROAD.

&&

EVENT NUMBER AKQ1400866 AKQ1400865

DAP
Local storm report, Apr 25, 4:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
546 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     MOSELEY                 37.48N  77.78W
04/25/2014                   POWHATAN           VA   PUBLIC

            MULTIPLE TREES DOWN AND UPROOTED

&&

CORRECTED REMARKS

EVENT NUMBER AKQ1400866

DAP
Local storm report, Apr 25, 4:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      1 E GARYSBURG           36.45N  77.54W
04/25/2014                   NORTHAMPTON        NC   EMERGENCY MNGR

            WATER UP TO THE CAR WINDOWS ON THE JACKSON BYPASS NEAR
            GARYSBURG. SEVERAL CARS STRANDED IN FLOOD WATERS. WATER
            REPORTED RUSHING DOWN THE ROADS.

&&

EVENT NUMBER AKQ1400867

DAP
Special weather statement, Apr 25, 5:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
608 PM EDT FRI APR 25 2014

VAZ063-064-070>078-082-083-085-090-252245-
CAROLINE-CHARLES CITY-CHESTERFIELD-ESSEX-HANOVER-HENRICO-JAMES
CITY-KING AND QUEEN-KING WILLIAM-LANCASTER-MIDDLESEX-NEW
KENT-NORTHUMBERLAND-RICHMOND-WESTMORELAND-
608 PM EDT FRI APR 25 2014

...SECOND ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
CENTRAL AND EASTERN VIRGINIA...

AT 607 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH LOCALLY HEAVY RAIN ALONG A LINE EXTENDING FROM DUANE FORK TO
BEACH...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF SAINT
STEPHENS CHURCH TO 8 MILES EAST OF MOSELEY...MOVING EAST AT 50 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
  CHESTER AROUND 615 PM EDT...
  SAINT STEPHENS CHURCH AROUND 620 PM EDT...
  TAPPAHANNOCK AROUND 630 PM EDT...
  WARSAW AROUND 635 PM EDT...
  PROVIDENCE FORGE AROUND 640 PM EDT...
  CENTER CROSS AROUND 645 PM EDT...

HEAVY RAINFALL AND MINOR FLOODING ARE POSSIBLE IN THE PATH OF THESE STORMS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3803 7650 3735 7688 3731 7775 3802 7712
      3805 7651

44
Local storm report, Apr 25, 5:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
623 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      JACKSON                 36.39N  77.42W
04/25/2014                   NORTHAMPTON        NC   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED AND IMPASSABLE AROUND JACKSON.

&&

EVENT NUMBER AKQ1400868

DAP

The radar

The Norfolk radar (KAKQ), 110 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

11 tornado, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bertie

When
April 25, 5:30 PM EST
Where
Bertie County, 0.56 mi E of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.000, -76.940

Trees and power lines were downed.

Tornado, Bertie

When
April 25, 6:20 PM EST to 6:22 PM EST
Where
Bertie County, 1.15 mi WNW of Edenhouse to 1.09 mi NE of Edenhouse
Rating
EF2
Path length
2 mi
Path width
100 yd
Continued into
Chowan, Nc (AKQ)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.054, -76.740

Tornado started near Blackrock in extreme eastern Bertie county, then tracked east-northeast across the Chowan River. Trees were downed or snapped off and power lines were downed. The tornado then tracked into Chowan county from Bertie county. Damage in much of the tornado path was EF-0 to weak EF-1 in intensity.

Tornado, Chowan

When
April 25, 6:22 PM EST to 6:32 PM EST
Where
Chowan County, 4.8 mi W of Edenton to 1.46 mi ENE of Barber
Rating
EF2
Path length
9.03 mi
Path width
400 yd
Continued into
Perquimans, Nc (AKQ)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.060, -76.705

The tornado tracked from the Chowan River east-northeast through Chowan county into the Bear Swamp at the Chowan/Perquimans county line. Trees were downed or snapped off and power lines were downed near Macedonia Road and Chambers Ferry Road. The tornado then continued northeast into Perquimans county from Chowan county. Damage in much of the tornado path was EF-0 to EF-1 in intensity.

Tornado, Perquimans

When
April 25, 6:32 PM EST to 7:00 PM EST
Where
Perquimans County, 2.71 mi WSW of Yeopim to 1.11 mi E of Chapanoke
Rating
EF2
Path length
14.29 mi
Path width
400 yd
Continued into
Pasquotank, Nc (AKQ)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.140, -76.577

The tornado continued from near Bear Swamp at the Chowan/Perquimans line east-northeast to just east of Chapanoke near the Perquimans/Pasquotank line. Numerous trees were downed or snapped off and power lines were downed. Several farm buildings were damaged or destroyed. Numerous homes were damaged or destroyed in the Chapanoke area. The tornado then moved northeast into Pasquotank county from Perquimans county.

Tornado, Chowan

When
April 25, 6:37 PM EST to 6:41 PM EST
Where
Chowan County, 1.78 mi NE of Edenton Arpt to 3.84 mi NNE of St Johns
Rating
EF2
Path length
3.48 mi
Path width
400 yd
Continued into
Perquimans, Nc (AKQ)
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.050, -76.550

The tornado started just south of Edenton and tracked northeast to near Burnt Mill Road near the Chowan/Perquimans county line. Numerous trees were downed or snapped off. Houses were damaged or destroyed on Yeopim Road. An 11-month-old boy died two days after being injured during the tornado. One injury was also reported. The tornado then tracked northeast into Perquimans county from Chowan county.

Tornado, Perquimans

When
April 25, 6:41 PM EST to 7:00 PM EST
Where
Perquimans County, 3.23 mi SSE of Bethel to 1.31 mi ESE of Woodsville
Rating
EF2
Path length
14.35 mi
Path width
400 yd
Continued into
Pasquotank, Nc (AKQ)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.080, -76.500

The tornado continued from near Burnt Mill Road near the Chowan/Perquimans line northeast to Woodville near the Perquimans/Pasquotank line. Trees and power lines were downed just southwest of Bethel. Several houses were damaged or destroyed and power lines were downed on Snug Harbor Road. Trees were also downed on several homes. The tornado then tracked northeast into Pasquotank county from Perquimans county.

Tornado, Pasquotank

When
April 25, 6:50 PM EST to 7:10 PM EST
Where
Pasquotank County, 0.56 mi W of Nixonton to 1.67 mi W of (Ecg)elizabeth City
Rating
EF1
Path length
6.21 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.200, -76.280

This EF-1 tornado occurred just south of another tornado which tracked from near Nixonton to just south southeast of Elizabeth City. The tornado path included a section of Nixonton Road and Body Road. Numerous trees were downed and a few mobile homes were damaged on Lobell Lane.

Tornado, Pasquotank

When
April 25, 7:00 PM EST to 7:15 PM EST
Where
Pasquotank County, 1.49 mi SSE of Okisko to 2.17 mi NE of Elizabeth City
Rating
EF2
Path length
10.14 mi
Path width
400 yd
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.250, -76.360

The tornado tracked from just southeast of Chapanoke at the Perquimans/Pasquotank line northeast to just northeast of Elizabeth City where it dissipated. Several homes or mobile homes were damaged or destroyed on Foreman Bundy Road and Lobell Lane.

Tornado, Pasquotank

When
April 25, 7:00 PM EST to 7:15 PM EST
Where
Pasquotank County, 2.62 mi WNW of Nixonton to 0.69 mi N of Ecg Cst Grd Air Stn
Rating
EF2
Path length
8.83 mi
Path width
400 yd
Continued into
Camden, Nc (AKQ)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.220, -76.310

The tornado continued from Woodville near the Perquimans/Pasquotank line northeast across Pasquotank county into the Pasquotank River just east of the Elizabeth City Airport. Numerous trees were downed or snapped off and power lines were downed. Some homes were damaged. The tornado started to weaken a bit as it moved into Camden county from Pasquotank county.

Tornado, Pasquotank

When
April 25, 7:12 PM EST to 7:14 PM EST
Where
Pasquotank County, 2.7 mi NNW of Elizabeth City to 3.06 mi N of Elizabeth City
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.338, -76.241

A weak EF-0 tornado touched down north of Elizabeth City near the intersection of Highway 17 and North St. The tornado tracked northeast removing shingles from homes and snapping numerous trees.

Tornado, Camden

When
April 25, 7:15 PM EST to 7:30 PM EST
Where
Camden County, 1.38 mi S of Chantilly to 2.75 mi ENE of Indian Town
Rating
EF2
Path length
8.82 mi
Path width
400 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.280, -76.170

The tornado continued from the Pasquotank River northeast into Camden county where it dissipated just east of Indiantown. Numerous trees were downed or snapped off and power lines were downed. There was some structural damage.

Tornado, Currituck

When
April 25, 7:28 PM EST to 7:30 PM EST
Where
Currituck County, 0.12 mi SSW of Jarvisburg to 0.73 mi ENE of Jarvisburg
Rating
EF0
Path length
0.83 mi
Path width
30 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.199, -75.871

The damage with this EF-0 tornado consisted of numerous trees down and snapped off and damage to a nearby church outbuilding and playground.

Thunderstorm Wind, Currituck

When
April 25, 7:37 PM EST
Where
Currituck County, Waterlily
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.380, -75.920

Several trees were downed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Chowan2014-04-250MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyThe tornado archive for North Carolina, 2014Warnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512589, 512776, 512777, 512783, 512792, 512795, 512774, 512787, 512796, 517807, 512797, 512579, 512775.